Mucinex or mucinex dm

Cough Syrup DM

How does this medication work? What will it do for me?

Dextromethorphan belongs to a group of medications called antitussives (cough suppressants). This medication works by suppressing dry, hacking coughs. It is usually used for a short term to control coughing associated with the flu, a cold, or due to inhaled irritants.

This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.

Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or pharmacist or are not sure why you are taking this medication, speak to your doctor or pharmacist. Do not stop taking this medication without consulting your doctor.

What form(s) does this medication come in?

Ask your doctor or pharmacist for details.

How should I use this medication?

For adults, the recommended dose of dextromethorphan is 10 mg to 20 mg taken by mouth every 4 hours, or 30 mg taken by mouth every 6 to 8 hours. The maximum daily dose for adults is 120 mg.

For children 6 to 11 years of age, the recommended dose is 5 mg to 10 mg taken by mouth every 4 hours or 15 mg taken by mouth every 6 to 8 hours. The maximum daily dose for children is 60 mg.

This medication is not recommended for children under the age of 6 years.

Dextromethorphan may be taken with food or on an empty stomach.

There are several different strengths of dextromethorphan products available. Make sure you read the label and ask your doctor or pharmacist how much and how often you should take it. It is important that this medication be taken exactly as recommended by your doctor or pharmacist, or as indicated on the product label.

Use an oral syringe to measure each dose of the liquid, as it gives a more accurate measurement than household teaspoons.

This medication is often taken on an “as needed” basis, however if your doctor has suggested you take dextromethorphan regularly and you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.

Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.

Who should NOT take this medication?

Do not take dextromethorphan if you:

  • are allergic to dextromethorphan or to any of the ingredients of the medication
  • are taking MAO inhibitors (e.g., , moclobemide, rasagiline, selegiline, tranylcypromine) or have taken them in the previous 2 weeks
  • have respiratory depression (breathing rate below normal)

Do not give this medication to children less than 6 years old.

What side effects are possible with this medication?

Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.

The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.

Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.

  • confusion
  • constipation
  • dizziness
  • drowsiness
  • nausea
  • vomiting

Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.

Check with your doctor as soon as possible if any of the following side effects occur:

  • blurred vision
  • excitement
  • irritability
  • nervousness

Stop taking the medication and seek immediate medical attention if any of the following occur:

  • signs of an allergic reaction (hives; difficulty breathing; swelling of the face, tongue, or throat)
  • slowed or decreased breathing

Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.

Are there any other precautions or warnings for this medication?

Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

HEALTH CANADA ADVISORY
March 24, 2016
Health Canada has issued new restrictions concerning the use of dextromethorphan. To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.

Accidental overdose: If you take more than the recommended amount of dextromethorphan, contact your doctor or a local poison control centre immediately.

Medical conditions: Talk to your doctor or pharmacist about using this product if you have serious kidney or liver disease, high blood pressure, heart or thyroid disease, diabetes, asthma, chronic lung disease or shortness of breath, persistent or chronic cough, glaucoma, difficulty urinating due to enlargement of prostate gland, chronic alcoholism, or any other medical condition or are taking medications for depression.

Persistent symptoms: If your cough gets worse, lasts more than 7 days, or tends to recur, or if you are coughing up phlegm or mucus or have a fever for more than 3 days, talk to your doctor.

Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you are pregnant, talk to your doctor or pharmacist before taking this medication.

Breast-feeding: It is not known if dextromethorphan passes into breast milk. If you are a breast-feeding mother and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.

Children: This medication should not be used by children under 6 years of age.

Seniors: If you are a senior, talk to your doctor or pharmacist before taking this medication.

What other drugs could interact with this medication?

There may be an interaction between dextromethorphan and any of the following:

  • abiraterone acetate
  • amiodarone
  • amphetamines (e.g., dextroamphetamine, lisdexamphetamine)
  • antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
  • asunaprevir
  • bromocriptine
  • bupropion
  • buspirone
  • celecoxib
  • chloroquine
  • cimetidine
  • cinacalcet
  • clobazam
  • cobicistat
  • cyclobenzaprine
  • darifenacin
  • delavirdine
  • diphenhydramine
  • dronedarone
  • ergot alkaloids (e.g., ergotamine, dihydroergotamine)
  • HIV protease inhibitors (e.g., darunavir, lopinavir, ritonavir, tipranavir)
  • imatinib
  • isoniazid
  • ketoconazole
  • linezolid
  • lithium
  • memantine
  • meperidine
  • methadone
  • metoclopramide
  • mirabegron
  • mirtazapine
  • monoamine oxidase inhibitors (MAOIs; e.g., moclobemide, rasagiline, selegiline, tranylcypromine)
  • narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone)
  • nilotinib
  • peginterferon alfa-2b
  • quinidine
  • quinine
  • St. John’s wort
  • selective serotonin reuptake inhibitors (e.g., citalopram, fluoxetine, paroxetine)
  • serotonin antagonists (anti-emetic medications; e.g., granisetron, ondansetron)
  • serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
  • tapentadol
  • terbinafine
  • ticlopidine
  • tramadol
  • trazodone
  • tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, imipramine)
  • “triptan” migraine medications (e.g., almotriptan, sumatriptan, zolmitriptan)
  • tryptophan

If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

  • stop taking one of the medications,
  • change one of the medications to another,
  • change how you are taking one or both of the medications, or
  • leave everything as is.

An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.

All material copyright MediResource Inc. 1996 – 2020. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Cough-Syrup-DM

Ask your doctor or pharmacist for details.

Mucinex DM

Mucinex DM is a cough medicine that contains dextromethorphan, a cough suppressant, and guaifenesin, an expectorant.

This combination of two drugs helps loosen mucus and phlegm, and thin out bronchial secretions, making coughs more productive.

Mucinex DM helps to lower the intensity of coughing and the urge to cough, so you can sleep better.

Originally manufactured as a prescription drug, Mucinex DM was switched to over-the-counter (OTC) status in 2014.

It is distributed by Reckitt Benckiser in two strengths: Mucinex DM has 30 milligrams of dextromethorphan and 600 mg of guaifenesin; Mucinex DM Maximum Strength has 60 mg of dextromethorphan and 1200 mg of guaifenesin.

Tablets are formulated as extended release, which are meant to work for 12 hours. Mucinex DM is for adults and children age 12 years and older.

Many other OTC brands of cough suppressants and expectorants containing dextromethorphan and guaifenesin exist, including others marketed under the Mucinex brand.

In 2007, the FDA began to take action against companies that marketed drugs containing guaifenesin in time-release formulations that did not have FDA approval.

The FDA took this measure to be sure these products released the active ingredients in a safe manner.

Mucinex DM tablets have a distinct odor caused by the guaifenesin, the drug maker says.

Mucinex DM Warnings

You should not take Mucinex DM if you are taking prescription drugs known as monoamine oxidase inhibitors (MAOIs). These include isocarboxazid (Marplan), Naardil (phenelzine), Parnate (tranylcypromine), and others.

You should also not take Mucinex DM if you are on certain other antidepressants or on medication to treat Parkinson’s disease.

Pregnancy and Mucinex DM

Mucinex DM might cause harm to a developing fetus. If you’re pregnant, don’t take Mucinex DM without first asking your doctor.

If you are breastfeeding, check with your doctor before taking Mucinex DM.

According to some unsubstantiated Internet reports, a certain number of women believe that taking Mucinex DM may help them get pregnant, perhaps by thinning their cervical mucus and making it easier for the sperm to swim up and meet the egg.

On pregnancy and fertility websites for consumers, some women claim it helps, while others do not think so. However, the evidence appears to be entirely anecdotal.

Medications That Can Cause Fatigue and Drowsiness

30 Oct

Medications That Can Cause Fatigue and Drowsiness

in drugs, Health

Cold and flu season is upon us again. Before you reach for the medicine cabinet, become familiar with the medications that can cause fatigue or drowsiness. Whether it’s an over-the-counter flu fighter or a prescription that you have a refill on, it’s smart to know the possible side effects of every medication that you’re taking.

When you’re fatigued or drowsy, you’re more likely to be less alert and make mistakes at work or be prone to trips or falls. Drowsiness from medication can also impair learning, decrease retention of information, and make you feel just sluggish overall. In the most dangerous of scenarios, it can even cause your involvement in a motor vehicle collision. In many states, the “drunk driving” laws and been expanded to “driving while impaired.” This could mean that if you’re driving while drowsy, you could be breaking the law in your area.

The Drowsy Driving Epidemic

According to a CDC report, drowsy driving is widespread. In fact, they report that each year, American drivers rack up 72,000 collisions; 44,000 of these wrecks result in an injury. Moreover, over 8,000 people perish in drowsy-related wrecks each year. These are staggering statistics. The CDC report goes on to cite the use of medications as one of the top 5 reasons for drowsy or fatigued driving that leads to these accidents. Knowing if your medication can cause fatigue or drowsiness is one way to prevent becoming a sad statistic.

Perhaps the most dangerous of these medications are over-the-counter medications. This is because you are purchasing them at your local drugstore, probably without the advice of your pharmacist. Because prescriptions are carefully flagged with warning labels, and your pharmacist will give you detailed usage instructions, you are less likely to be left unaware of these side effects with a prescription medication than one that’s OTC. For that reason, we are focusing today on the top 5 over the counter medicines that are notorious for making you feel sleepy or fatigued.

Diphenhydramine (Brand name: Benadryl)

If you suffer from allergies, you’re probably aware that diphenhydramine is very effective at keeping them in check. It’s not only the active ingredient in Benadryl and its generic counterparts, but it’s also used in popular sleep aids such as Tylenol PM and Advil PM. To cut down on drowsiness, take diphenhydramine only before bedtime. Talk to your pharmacist to find a non-drowsy allergy controller for daytime use.

Chlorphenamine (Brand name: ChlorTimetron)

Another allergy medication that has a sedative effect is chlorphenamine. It’s particularly used by allergy sufferers who break out into hives along with their sneezing and sniffling. The sedative effect in this medicine, in essence, shuts down the signal the brain sends that produces hives. However, it also makes many people very sleepy. Consider a non-sedating allergy medication with a topical cream to treat the hives to stay more alert.

Dextromethorphan (Brand name: Robitussin DM, Mucinex DM –any with DM after the name!)

Those who fight sinus infections, coughs, or colds have probably tried Dextromethorphan. It is a super-effective cough suppressant. It’s a catch-22. You are coughing all night and can’t get any rest. But, you’re sick with a cold and need the shut-eye. You grab Dextromethorphan because it quickly controls coughing. This means that you’ll get that fast relief and finally catch some much needed sleep. However, plan to take this medication as a nighttime formula. Purchase a second cough syrup without dextromethorphan for daytime use if it causes you to feel sleepy.

Doxylamine (Brand name: Nyquil)

Doxylamine is another antihistamine that makes this list. In addition to being used in allergy and cold medications, it’s found in some sleep aid tablets due to its sedative effect.

Perhaps it’s best-known as an ingredient in Nyquil. Bear in mind, however, that Nyquil also contains the previously mentioned ingredient dextromethorphan. This combination is why it relieves your cold symptoms so powerfully and lets you sleep. While it’s a fantastic way to fight a common cold or cold combined with allergies, take this medicine only when you are safely at home and ready to drop into your bed!

Loperamide (Brand name: Imodium)

If you’ve ever had a bout of diarrhea with your flu symptoms, you’ve probably grabbed the Imodium. I bet you didn’t realize that it can make you sleepy! Loperamide helps to calm down the irritation that causes you to have diarrhea. However, it doesn’t treat the cause of it. This enables you (and your tummy) to have a respite from diarrhea as your flu runs its course. If loperamide causes you drowsiness, take it when you can stay home and in bed…you probably shouldn’t be at work anyways!

How Can I Tell When I’m Driving Drowsy?

Often, drivers incorrectly attribute their drowsy driving to a long day at work, distraction, or even just the cold itself.

Here are some of the signs that your medicine has rendered you unfit to drive:

  • Your vision is blurred, you can’t visually focus on the road or other cars.
  • You find your mind drifting.
  • Perhaps you don’t remember seeing or passing familiar landmarks.
  • You’re hitting the rumble strips or crossing the center line.
  • You can’t pay attention or keep your mind focused.

These are all telltale signs that you are endangering yourself and others on the road. Pull over, call a friend for a ride, and return for your car after you get some rest. The risk is simply not worth it!

Over the counter medications are often overlooked as a source of tiredness or fatigue. However, if you are taking medications, OTC or prescription, know the possible side effects. Both your family physician and your pharmacist should be go-to resources to learn how to take medications safely.

Need a further reason to check in with a professional? Your OTC medications will interact with your prescriptions medicines. This can create a situation that’s dangerous to your well-being. Asking your pharmacist for guidance can help you make a smart selection. If you still need to take those OTC medicines, knowing that they can impair you and being alert to those side effects can save a life.

Taking Mucinex DM With Tylenol Cold And Head Congestion

Mucinex DM should not be taken at the same time as Tylenol Cold And Head Congestion as they both contain guaifenesin. Taking both medications together is a therapeutic duplication and could potentially increase the risk of side effects.

Tylenol Cold And Head Congestion

Tylenol Cold And Head Congestion contains the following active ingredients:

  • Acetaminophen
  • Phenylephrine
  • Guaifenesin

Mucinex DM contains the following active ingredients:

  • Dextromethorphan
  • Guaifenesin

Taking Mucinex DM WIth Tylenol Cold And Head Congestion

Since both of these medications contain guafenesin, they should not be used together. It is important to always look at the labels of over the counter medications as they often contain more than one active ingredient.

If you are looking for cough relief, dextromethorphan is available as a single ingredient in products such as Delsym.

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He’s answered thousands of medication and pharmacy-related questions and he’s ready to answer yours! [email protected] Office: 716-389-3076

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *